Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

March 29, 2002Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 29, 2002, 10:06 PM CST for Winkler County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2002, 10:06 PM CST (04:06 UTC)
Expired
Mar 29, 2002, 10:45 PM CST
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300406
SVRMAF
TXC495-300445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1006 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS

* UNTIL 1045 PM CST

* AT 1006 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF WINK...OR ABOUT 15 MILES
  SOUTHWEST OF KERMIT...MOVING NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  KERMIT...THE WINKLER COUNTY SANDHILLS PARK AND WINK.

DESTRUCTIVE HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED WITH THIS 
STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING 
AND AVOID WINDOWS

LAT...LON 3166 10335 3166 10311 3166 10281 3199 10280
          3200 10305 3199 10322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:23 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 29, 9:23 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CST FRI MAR 29 2002

LINE OF SEVERE CONVECTION HAS JUST ABOUT MOVED OUT OF THE NORTHEAST
ZONES...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS ARE SCATTERED
ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN AT 0315Z.
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME EASTERN ZONES
UNTIL 07Z. WILL LET THE WATCH CONTINUE FOR NOW. WINDS HAVE DECREASED
IN THE DAVIS MOUNTAINS WITH THE MT. LOCKE OBSERVATION REPORTING 31
MPH AT 0315Z. ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT SHOULD OCCUR
DURING THE OVERNIGHT AS UPPER LOW APPROACHES THE REGION. HAVE SENT AN
UPDATED ZONE PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH...ADJUST
WINDS...AND TO LET HIGH WIND WARNING EXPIRE IN THE DAVIS MOUNTAINS.

.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 07Z FOR BORDEN...GLASSCOCK...
HOWARD...MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...AND UPTON
COUNTIES.
NM...NONE.

In the hours before

Special weather statement, Mar 29, 4:30 PM CST, 5 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CST FRI MAR 29 2002

.SYNOPSIS...
THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN
APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.  IN ADVANCE OF THESE
SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS EVENING IN THE DAVIS
MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS.

.THREATS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF
WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...WHERE BOTH MOISTURE AND INSTABILITY WILL BE
GREATEST.

ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO
EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL.
GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE.  IT APPEARS
THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE
LOW OVERNIGHT.

LANDSPOUTS WILL ALSO BE POSSIBLE ACROSS THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON AND TONIGHT. THESE
LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO LOOK
SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR
DAMAGE.

PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A
TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR...
OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME...
AWAY FROM WINDOWS.

RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE
THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY.

SN
Local storm report, Mar 29, 7:46 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    COLORADO CITY             TX   .75 INCH HAIL
03/29/02   MITCHELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 29, 8:45 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    FORSAN                    TX   .75 INCH HAIL
03/29/02   HOWARD

0715 PM    14 W GARDEN CITY          TX   .88 INCH HAIL
03/29/02   GLASSCOCK                      REPORTED BY MEDIA.

0723 PM    14 W GARDEN CITY          TX   1 INCH HAIL
03/29/02   GLASSCOCK                      REPORTED BY MEDIA.

0742 PM    5 SE BIG SPRING           TX   .75 INCH HAIL
03/29/02   HOWARD                         REPORTED BY PUBLIC.
Local storm report, Mar 29, 9:25 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    COLORADO CITY             TX   .75 INCH HAIL
03/29/02   MITCHELL                       REPORTED BY LAW
                                          ENFORCEMENT DISPATCHER .

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:08 PM CSTSevere Thunderstorm WarningMAFEctor, Midland67 min
Mar 29, 6:54 PM CSTSevere Thunderstorm WarningMAFMitchell26 min
Mar 29, 7:20 PM CSTSevere Thunderstorm WarningMAFGlasscock55 min
Mar 29, 7:44 PM CSTSevere Thunderstorm WarningMAFHoward46 min
Mar 29, 8:21 PM CSTSevere Thunderstorm WarningMAFMitchell39 min
Mar 30, 12:52 AM CSTSevere Thunderstorm WarningMAFUpton38 min
Mar 30, 3:16 AM CSTSevere Thunderstorm WarningMAFGaines29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.